Cutaneous thrombogenic vasculopathy associated with bevacizumab therapy

Maija Ht Kiuru, Mark Schwartz, Cynthia Magro

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Bevacizumab, a humanized monoclonal antibody against vascular endothelial growth factor (VEGF), is an angiogenesis inhibitor used to treat a variety of cancers, including lung, colon, cervical, ovarian, and renal cancers as well as glioblastoma. A significant adverse effect associated with its use is one of thromboembolic events. We report a case of a 74-year-old male with diagnosis of glioblastoma multiforme treated with partial resection, radiation, temozolomide, and bevacizumab. He presented to a plastic surgeon with a several week history of asymptomatic crusted hemorrhagic ulcers and purpuric patches on the lower legs shortly following the initiation of bevacizumab. A biopsy showed an occlusive pauci-inflammatory thrombogenic vasculopathy associated with ischemic epidermal and dermal changes and accompanied by extensive vascular C5b-9 (complement C5b-9 membrane attack complex) deposition. Bevacizumab has been associated with thrombotic complications including atypical hemolytic uremic syndrome and arterial and venous thrombosis. C5b-9 may be the factor most important in the mechanism of vascular thrombosis given the extent of deposition in our index case. Thrombotic events in the skin associated with bevacizumab therapy are without precedent and dermatologists should be aware of this potential complication.

Original languageEnglish (US)
JournalDermatology Online Journal
Volume20
Issue number6
StatePublished - 2014
Externally publishedYes

Fingerprint

Complement Membrane Attack Complex
Skin
temozolomide
Glioblastoma
Blood Vessels
Lung Neoplasms
Complement C5b
Complement C9
Therapeutics
Antibodies, Monoclonal, Humanized
Angiogenesis Inhibitors
Kidney Neoplasms
Venous Thrombosis
Uterine Cervical Neoplasms
Ovarian Neoplasms
Colonic Neoplasms
Vascular Endothelial Growth Factor A
Ulcer
Leg
Thrombosis

Keywords

  • Bevacizumab
  • Cutaneous side effect
  • Thrombosis
  • Vascular endothelial growth factor
  • Vasculopathy

ASJC Scopus subject areas

  • Dermatology
  • Medicine(all)

Cite this

Cutaneous thrombogenic vasculopathy associated with bevacizumab therapy. / Kiuru, Maija Ht; Schwartz, Mark; Magro, Cynthia.

In: Dermatology Online Journal, Vol. 20, No. 6, 2014.

Research output: Contribution to journalArticle

@article{d8b6d8042d1b4b70b0a21d2a4f3366bd,
title = "Cutaneous thrombogenic vasculopathy associated with bevacizumab therapy",
abstract = "Bevacizumab, a humanized monoclonal antibody against vascular endothelial growth factor (VEGF), is an angiogenesis inhibitor used to treat a variety of cancers, including lung, colon, cervical, ovarian, and renal cancers as well as glioblastoma. A significant adverse effect associated with its use is one of thromboembolic events. We report a case of a 74-year-old male with diagnosis of glioblastoma multiforme treated with partial resection, radiation, temozolomide, and bevacizumab. He presented to a plastic surgeon with a several week history of asymptomatic crusted hemorrhagic ulcers and purpuric patches on the lower legs shortly following the initiation of bevacizumab. A biopsy showed an occlusive pauci-inflammatory thrombogenic vasculopathy associated with ischemic epidermal and dermal changes and accompanied by extensive vascular C5b-9 (complement C5b-9 membrane attack complex) deposition. Bevacizumab has been associated with thrombotic complications including atypical hemolytic uremic syndrome and arterial and venous thrombosis. C5b-9 may be the factor most important in the mechanism of vascular thrombosis given the extent of deposition in our index case. Thrombotic events in the skin associated with bevacizumab therapy are without precedent and dermatologists should be aware of this potential complication.",
keywords = "Bevacizumab, Cutaneous side effect, Thrombosis, Vascular endothelial growth factor, Vasculopathy",
author = "Kiuru, {Maija Ht} and Mark Schwartz and Cynthia Magro",
year = "2014",
language = "English (US)",
volume = "20",
journal = "Dermatology Online Journal",
issn = "1087-2108",
publisher = "Department of Dermatology UC Davis",
number = "6",

}

TY - JOUR

T1 - Cutaneous thrombogenic vasculopathy associated with bevacizumab therapy

AU - Kiuru, Maija Ht

AU - Schwartz, Mark

AU - Magro, Cynthia

PY - 2014

Y1 - 2014

N2 - Bevacizumab, a humanized monoclonal antibody against vascular endothelial growth factor (VEGF), is an angiogenesis inhibitor used to treat a variety of cancers, including lung, colon, cervical, ovarian, and renal cancers as well as glioblastoma. A significant adverse effect associated with its use is one of thromboembolic events. We report a case of a 74-year-old male with diagnosis of glioblastoma multiforme treated with partial resection, radiation, temozolomide, and bevacizumab. He presented to a plastic surgeon with a several week history of asymptomatic crusted hemorrhagic ulcers and purpuric patches on the lower legs shortly following the initiation of bevacizumab. A biopsy showed an occlusive pauci-inflammatory thrombogenic vasculopathy associated with ischemic epidermal and dermal changes and accompanied by extensive vascular C5b-9 (complement C5b-9 membrane attack complex) deposition. Bevacizumab has been associated with thrombotic complications including atypical hemolytic uremic syndrome and arterial and venous thrombosis. C5b-9 may be the factor most important in the mechanism of vascular thrombosis given the extent of deposition in our index case. Thrombotic events in the skin associated with bevacizumab therapy are without precedent and dermatologists should be aware of this potential complication.

AB - Bevacizumab, a humanized monoclonal antibody against vascular endothelial growth factor (VEGF), is an angiogenesis inhibitor used to treat a variety of cancers, including lung, colon, cervical, ovarian, and renal cancers as well as glioblastoma. A significant adverse effect associated with its use is one of thromboembolic events. We report a case of a 74-year-old male with diagnosis of glioblastoma multiforme treated with partial resection, radiation, temozolomide, and bevacizumab. He presented to a plastic surgeon with a several week history of asymptomatic crusted hemorrhagic ulcers and purpuric patches on the lower legs shortly following the initiation of bevacizumab. A biopsy showed an occlusive pauci-inflammatory thrombogenic vasculopathy associated with ischemic epidermal and dermal changes and accompanied by extensive vascular C5b-9 (complement C5b-9 membrane attack complex) deposition. Bevacizumab has been associated with thrombotic complications including atypical hemolytic uremic syndrome and arterial and venous thrombosis. C5b-9 may be the factor most important in the mechanism of vascular thrombosis given the extent of deposition in our index case. Thrombotic events in the skin associated with bevacizumab therapy are without precedent and dermatologists should be aware of this potential complication.

KW - Bevacizumab

KW - Cutaneous side effect

KW - Thrombosis

KW - Vascular endothelial growth factor

KW - Vasculopathy

UR - http://www.scopus.com/inward/record.url?scp=84903533757&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84903533757&partnerID=8YFLogxK

M3 - Article

VL - 20

JO - Dermatology Online Journal

JF - Dermatology Online Journal

SN - 1087-2108

IS - 6

ER -